Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the extraction technique
in boundary integral equations

Authors: C. Schwab and W. L. Wendland
Journal: Math. Comp. 68 (1999), 91-122
MSC (1991): Primary 45F15, 15N38, 45K05; Secondary 47G30, 58G15, 35J25
MathSciNet review: 1620247
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we develop and analyze a bootstrapping algorithm for the extraction of potentials and arbitrary derivatives of the Cauchy data of regular three-dimensional second order elliptic boundary value problems in connection with corresponding boundary integral equations. The method rests on the derivatives of the generalized Green's representation formula, which are expressed in terms of singular boundary integrals as Hadamard's finite parts. Their regularization, together with asymptotic pseudohomogeneous kernel expansions, yields a constructive method for obtaining generalized jump relations. These expansions are obtained via composition of Taylor expansions of the local surface representation, the density functions, differential operators and the fundamental solution of the original problem, together with the use of local polar coordinates in the parameter domain. For boundary integral equations obtained by the direct method, this method allows the recursive numerical extraction of potentials and their derivatives near and up to the boundary surface.

References [Enhancements On Off] (What's this?)

  • 1. Ivo Babuška and A. K. Aziz, Survey lectures on the mathematical foundations of the finite element method, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972) Academic Press, New York, 1972, pp. 1–359. With the collaboration of G. Fix and R. B. Kellogg. MR 0421106
  • 2. Ju. S. Burago and V. G. Maz′ja, Certain questions of potential theory and function theory for regions with irregular boundaries, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 3 (1967), 152 (Russian). MR 0227447
  • 3. M. Costabel: Starke Elliptizität von Randintegraloperatoren erster Art, Habilitationsschrift Technische Hochschule Darmstadt, Fachbereich Mathematik, Preprint No. 868 (1984).
  • 4. Martin Costabel, Boundary integral operators on Lipschitz domains: elementary results, SIAM J. Math. Anal. 19 (1988), no. 3, 613–626. MR 937473,
  • 5. Martin Costabel and Monique Dauge, On representation formulas and radiation conditions, Math. Methods Appl. Sci. 20 (1997), no. 2, 133–150. MR 1430037,<133::AID-MMA841>3.0.CO;2-Y
  • 6. M. Costabel and W. L. Wendland, Strong ellipticity of boundary integral operators, J. Reine Angew. Math. 372 (1986), 34–63. MR 863517,
  • 7. T.A. Cruse and J.D. Richardson: Continuity of the elastic BIE formulation, (Preprint Dept. Mech. Engrg. Vanderbilt Univ. 1995).
  • 8. Q. Huang and T. A. Cruse, On the non-singular traction-BIE in elasticity, Internat. J. Numer. Methods Engrg. 37 (1994), no. 12, 2041–2072. MR 1279502,
  • 9. Robert Dautray and Jacques-Louis Lions, Mathematical analysis and numerical methods for science and technology. Vol. 3, Springer-Verlag, Berlin, 1990. Spectral theory and applications; With the collaboration of Michel Artola and Michel Cessenat; Translated from the French by John C. Amson. MR 1064315
  • 10. C. Fiedler and L.Gaul: Limiting procedures and calculation of boundary stresses in three-dimenional boundary element method. In: Advances in Comp. Mechanics (M. Papadrakakis and B.H.V. Topping, eds.), Civil-Comp. Ltd., Edinburgh (1994), 311-322.
  • 11. M. Guiggiani: ``Accurate evaluation of stresses on the boundary using hypersingular integral equations'' in: Proc. of the First European Conference on Numerical Methods in Engineering, Brussels, 7-11 Sept. 1992. Ch. Hirsch (Ed.), Elsevier Science Publishers.
  • 12. M. Guiggiani, G. Krishnasamy, T. J. Rudolphi, and F. J. Rizzo, A general algorithm for the numerical solution of hypersingular boundary integral equations, Trans. ASME J. Appl. Mech. 59 (1992), no. 3, 604–614. MR 1183216,
  • 13. F. Hartmann, The physical nature of elastic layers, J. Elasticity 12 (1982), no. 1, 19–29 (English, with German summary). MR 651117,
  • 14. George C. Hsiao and Wolfgang L. Wendland, A finite element method for some integral equations of the first kind, J. Math. Anal. Appl. 58 (1977), no. 3, 449–481. MR 461963,
  • 15. G. C. Hsiao and W. L. Wendland, The Aubin-Nitsche lemma for integral equations, J. Integral Equations 3 (1981), no. 4, 299–315. MR 634453
  • 16. G. C. Hsiao and W. L. Wendland, On a boundary integral method for some exterior problems in elasticity, Trudy Tbiliss. Univ. Mat. Mekh. Astronom. 18 (1985), 31–60 (English, with Russian and Georgian summaries). MR 874318
  • 17. G. C. Hsiao and W. L. Wendland: Variational Methods for Boundary Integral Equations. In preparation.
  • 18. O. Huber, A. Lang, and G. Kuhn, Evaluation of the stress tensor in 3D elastostatics by direct solving of hypersingular integrals, Comput. Mech. 12 (1993), no. 1-2, 39–50. MR 1229600,
  • 19. F. John: Plane Waves and Spherical Means Applied to Partial Differential Equations, Wiley Interscience, New York 1955. MR 17:746d
  • 20. J. H. Kane and C. Balakrishna, Symmetric Galerkin boundary formulations employing curved elements, Internat. J. Numer. Methods Engrg. 36 (1993), no. 13, 2157–2187. MR 1229221,
  • 21. R. Kieser: Hypersinguläre Operatoren und einseitige Sprungrelationen in der Methode der Randelemente, Doctoral Dissertation, Stuttgart University 1991.
  • 22. U. Kosel and K.-J. Röhlig, Bifurkationsprobleme bei Kanalströmungen zäher Flüssigkeiten, Z. Angew. Math. Mech. 72 (1992), no. 6, T428–T436 (German). Bericht über die Wissenschaftliche Jahrestagung der GAMM (Kraków, 1991). MR 1178317
  • 23. J.C. Lachat and J.O. Watson: Effective numerical treatment of boundary integral equations: A formulation for three-dimensional elastostatics. Intern. J. Numer. Methods Engrg. 10 (1979) 991-1005.
  • 24. Detlef Laugwitz, Differentialgeometrie, Mathematische Leitfäden, B. G. Teubner Verlagsgesellschaft, Stuttgart, 1960 (German). MR 0116266
  • 25. J.-L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications. Vol. I, Springer-Verlag, New York-Heidelberg, 1972. Translated from the French by P. Kenneth; Die Grundlehren der mathematischen Wissenschaften, Band 181. MR 0350177
  • 26. T. Matsumoto and M. Tanaka: Boundary stress calculation using regularized boundary integral equation for displacement gradients. Intern. J. Numer. Methods Engrg. 36 (1993) 783-797.
  • 27. S. G. Mikhlin, Multidimensional singular integrals and integral equations, Translated from the Russian by W. J. A. Whyte. Translation edited by I. N. Sneddon, Pergamon Press, Oxford-New York-Paris, 1965. MR 0185399
  • 28. Carlo Miranda, Partial differential equations of elliptic type, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 2, Springer-Verlag, New York-Berlin, 1970. Second revised edition. Translated from the Italian by Zane C. Motteler. MR 0284700
  • 29. Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. MR 0202511
  • 30. Jindřich Nečas, Les méthodes directes en théorie des équations elliptiques, Masson et Cie, Éditeurs, Paris; Academia, Éditeurs, Prague, 1967 (French). MR 0227584
  • 31. J.-C. Nédélec and J. Planchard, Une méthode variationnelle d’éléments finis pour la résolution numérique d’un problème extérieur dans 𝑅³, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 7 (1973), no. no. , no. R-3, 105–129 (French, with English summary). MR 424022
  • 32. H. Schulz, Ch. Schwab and W.L. Wendland: An extraction technique for BEM. In: Lecture Notes on Numerical Fluid Mechanics, Vol. 54 (W. Hackbusch &
    G. Wittum, eds.), Vieweg Verlag (1996), pp. 219-231.
  • 33. C. Schwab, Variable order composite quadrature of singular and nearly singular integrals, Computing 53 (1994), no. 2, 173–194 (English, with English and German summaries). MR 1300776,
  • 34. C. Schwab and W. L. Wendland, Kernel properties and representations of boundary integral operators, Math. Nachr. 156 (1992), 187–218. MR 1233945,
  • 35. C. Schwab and W. L. Wendland, On numerical cubatures of singular surface integrals in boundary element methods, Numer. Math. 62 (1992), no. 3, 343–369. MR 1169009,
  • 36. Laurent Schwartz, Théorie des distributions, Publications de l’Institut de Mathématique de l’Université de Strasbourg, No. IX-X. Nouvelle édition, entiérement corrigée, refondue et augmentée, Hermann, Paris, 1966 (French). MR 0209834
  • 37. François Trèves, Introduction to pseudodifferential and Fourier integral operators. Vol. 1, Plenum Press, New York-London, 1980. Pseudodifferential operators; The University Series in Mathematics. MR 597144
  • 38. B. R. Vaĭnberg, Asymptotic methods in equations of mathematical physics, Gordon & Breach Science Publishers, New York, 1989. Translated from the Russian by E. Primrose. MR 1054376
  • 39. Wolfgang Wendland, Die Behandlung von Randwertaufgaben im 𝑅₃ mit Hilfe von Einfach- und Doppelschichtpotentialen, Numer. Math. 11 (1968), 380–404 (German). MR 231550,
  • 40. W. L. Wendland, Strongly elliptic boundary integral equations, The state of the art in numerical analysis (Birmingham, 1986) Inst. Math. Appl. Conf. Ser. New Ser., vol. 9, Oxford Univ. Press, New York, 1987, pp. 511–562. MR 921677

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 45F15, 15N38, 45K05, 47G30, 58G15, 35J25

Retrieve articles in all journals with MSC (1991): 45F15, 15N38, 45K05, 47G30, 58G15, 35J25

Additional Information

C. Schwab
Affiliation: Seminar für Angewandte Mathematik, ETH Zürich, CH–8092 Zürich, Switzerland

W. L. Wendland
Affiliation: Mathematisches Institut A, Universität Stuttgart, Pfaffenwaldring 57, D–70569 Stuttgart, Germany

Keywords: Boundary integral equation methods, derivatives of the Cauchy data, regularization of hypersingular potentials
Received by editor(s): April 29, 1997
Dedicated: This work is dedicated to Professor Dr. G. C. Hsiao on the occasion of his 60$^{th}$ birthday
Article copyright: © Copyright 1999 American Mathematical Society